FDA Investigating Deaths Potentially Linked to Vascu-Guard Patch

The FDA has received several adverse event reports associated with Baxter's Vascu-Guard Peripheral Vascular Patch during carotid endarterectomy, including 3 potentially related patient deaths.

The FDA has received several adverse event reports associated with Baxter’s Vascu-Guard Peripheral Vascular Patch during carotid endarterectomy, including 3 potentially related patient deaths.

The reports from this year include intraoperative or postoperative bleeding and hematomas, some of which required additional clinical intervention, and 3 patient deaths that occurred shortly after CEA surgery.

The Vascu-Guard patch is typically used for peripheral vascular reconstruction, including carotid, renal, iliac, femoral, profunda, and tibial blood vessels, as well as arteriovenous access revisions.

In June 2016, Baxter recalled specific lots of the patch due to difficulty distinguishing surface textures. On August 12, 2016, the FDA categorized the recall as a Class II recall, which indicated that the product may pose a slight threat of serious health problems or death.

Now, the FDA is concerned that the Vascu-Guard patch may not be performing as intended and that patients treated with the product may be at risk for serious adverse health consequences, such as severe bleeding, hematomas, and death. After CEA surgery, in particular, arterial bleeding in the neck could rapidly lead to airway obstruction, hypoxia, diminished brain perfusion, stroke, and/or cardiac arrest.

Until the FDA completes its investigation of these adverse events reports, health care providers should take the following steps.

  • Discuss all treatment options with patients, including the risks and benefits of each.
  • Use heightened postoperative vigilance on the part of the patient and physician for signs of early bleeding, which may include neck swelling or difficulty breathing.
  • Follow all manufacturer instructions for patch preparation.

The FDA is also encouraging health care professionals and patients to continue to report adverse effects to its MedWatch and Adverse Event Reporting Program.